Colorado, 2025

Dust Storm and Heavy Snow in Colorado, March 13 to 15, 2025

March 13 to 15, 2025 · NWS PUB · 12 events in 10 counties and zones

A deep upper trough passed through the region near the middle of March. This allowed for sufficient lift to drop some quick, heavy mountain snow out west.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A deep upper trough passed through the region near the middle of March. This allowed for sufficient lift to drop some quick, heavy mountain snow out west. Meanwhile, strong winds descended the mountain slopes and spread across the eastern plains. Widespread blowing dust impacted visibility close to the Colorado-Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 13, 10:29 AM MST, 1 hour 31 minutes earlier. Its key messages:

  • Breezy southwest winds will bring critical fire weather to the eastern plains today into this evening.
  • Blowing snow will continue across the mountains through Friday morning. Heaviest amounts over the San Juans, Sawatch Range, and southern Sangres.
  • Strong Spring storm system will push over and eject to the northeast throughout Friday.
  • Strong,to possibly damaging, winds are expected along and east of the eastern Mountains Friday.
  • Moderate to heavy wind driven snow is expected along the mountains early Friday.
  • Drier conditions return Sunday and Monday, with another storm system possible by midweek next week.
Area forecast discussion, Mar 13, 10:29 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 AM MDT Thu Mar 13 2025

.KEY MESSAGES...

- Breezy southwest winds will bring critical fire weather to
  the eastern plains today into this evening.

- Blowing snow will continue across the mountains through
  Friday morning. Heaviest amounts over the San Juans, Sawatch
  Range, and southern Sangres.

- Strong Spring storm system will push over and eject to the
  northeast throughout Friday.

- Strong,to possibly damaging, winds are expected along and
  east of the eastern Mountains Friday.

- Moderate to heavy wind driven snow is expected along the
  mountains early Friday.

- Drier conditions return Sunday and Monday, with another storm
  system possible by midweek next week.

&&

.UPDATE...
Issued at 1006 AM MDT Thu Mar 13 2025

The high wind watch for the southern Sangres/S I-25 corridor has
been UPGRADED to a high wind Warning. All data sets are
indicating a mtn wave setting up on the east slopes of the
Southern Sangres and this will cause strong damaging winds over
these locations. I would not be all that surprised if winds hit
100 mph on the across the higher terrain of western Las Animas
county. \/Hodanish

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 423 AM MDT Thu Mar 13 2025

Today, breezy southwest flow will increase across our region as an
upper-level trough digs down over California. By this afternoon,
these winds will mix down towards the surface, with strong gusts
across most of the area. Over the mountains, areas of blowing snow
will be possible as incoming moisture and supportive orographics
result in accumulating snowfall. The eastern San Juans will get the
heaviest snow, though lighter amounts are expected over the Sawatch
Range and the Sangre de Cristos. For the eastern plains, widespread
critical fire weather conditions are expected through most of the
day, with RH dropping to around 10 percent or so. Finally,
temperatures will be a bit warmer today. Highs over the valleys will
rise into the mid-high 50s, while the eastern plains will range from
the mid-60s closer to the terrain to near-80 at the CO/KS border.

Moving into tonight, gusty winds will stick around just a bit past
sunset as the upper jet maximum pushes south. As such, the Red Flag
Warning goes out through 8pm. Meanwhile, synoptic lift will briefly
increase over the peaks of the Continental Divide as the upper
trough begins to encroach on our area, allowing for continued
moderate-heavy snowfall over some of our mountain peaks. Looking at
total accumulations through Friday morning, the eastern San Juans
still appear to collect the most snow, with 1-2 feet across most of
the higher areas. Meanwhile, the Sawatch Range and parts of the
Sangres, particularly the southern Sangres, could be seeing upwards
of 4-7 inches. Finally, the rest of our mountains will be seeing 1-3
inches, with snow transitioning towards the Pikes Peak Region as the
upper low moves past tomorrow morning. Additionally, as the mid-
level jet max pushes past our region as we move into the long-term
period, winds will quickly increase over the southern Sangres, as
well as adjacent lower areas in Huerfano and western Las Animas
Counties. As such, have started the High Wind Watch at 09Z (3am
Friday morning).

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 423 AM MDT Thu Mar 13 2025

Friday: The end of the week will continue to bring active weather as
a strong Spring storm system passes over the area. Synoptically, a
strong and compact wave will push over the area early in the day,
and eject to the northeast during the later part of the day. With
this feature over the area, strong synoptic and orographic forcing
will be in place. In addition, a pocket of Pacific moisture will be
advected over the area with the wave passage. With the increased
forcing and moisture, snow showers are expected to persist across
the mountains and valleys, with moderate to heavy wind driven snow
along the mountains. Along with that, precipitation is anticipated
to develop along the backside of a deepening low pressure system as
a trowal wraps around the system. With that said, this will be a
rather warm system initially, and given that, snow levels will only
fall to around 5,500 ft. This will limit snow to higher elevations
for the plains, such as the Palmer Divide, with all rain below this
level. Along with that, low levels will start off dry despite the
development of a mid level trowal. This will hinder snow or rain
reaching the surface early during this period, with precipitation
reaching the surface by early afternoon as low levels become
sufficiently saturated. With that all said though, as the storm
system ejects to the northeast during the afternoon, precipitation
coverage and intensity will lessen, with any remaining showers
becoming restricted to the mountains where orographic forcing will
persist. In addition to all of that, and as alluded to, a strong low
pressure system will rapidly develop and deepen in response to the
base of the wave and the left exit region on the associated jet
streak swinging over. As this low develops and deepens, winds will
increase in response to this, with the strongest winds along and
east of the eastern mountains. Many of the plains are expected to
experience wind gusts of 50-55 mph, with gusts up to around 60 mph
possible. The strongest winds however may develop along the southern
Sangre de Cristo Mountains, and adjacent Huerfano and Las Animas
Counties. Latest high-res ensemble and deterministic model guidance
show a period of strong reverse shear, along with a mountain top
inversion, materializing during the morning hours. These factors,
along with the simple "vacuum" like effect of a rapidly deepening
low pressure system, will allow for rather strong winds to develop
Friday morning, with winds gusting upwards to around 85 mph along
the southern Sangres and upwards of around 75 mph for portions of
Huerfano and western Las Animas Counties. With strong agreement
between guidance, and a rather clear signal even in ensemble
guidance, confidence has increased for this scenario, with medium to
high (60-70%) confidence in these strong winds, and as such, a High
Wind Watch has been added for these localized areas. As the low and
parent wave push to the northeast during the later half of the day,
winds will steadily lessen during the afternoon, though will remain
breezy, with relatively lighter winds returning Friday night. Beyond
all of that, cloudy skies early will slowly given way to partly
cloudy skies late, with a mild temperature day. Speaking of
temperatures, despite the storm system passing over, much of the
area will remain relatively warm, with many areas staying around
seasonal values for mid March.

Saturday: For the start of the weekend, a slight downtick in active
weather is expected, though mountain snow continues. The broader
troughing pattern that brought the Thursday - Friday storm system
will continue to trek eastward. While it does so, another shortwave
will become absorbed into the broader trough and swung southward
along the western periphery of the troughing. This will bring
another period of heightened forcing, especially along the
mountains. Given this, snow showers will uptick in coverage Saturday
as these features push over. Along with that, a shower being shoved
across the valleys and immediate I-25 corridor can not be ruled out.
With that all said, as the broader troughing and absorbed wave exit
the area late Saturday, and ridging starts to develop behind it, any
precipitation present is anticipated to dissipate, with dry
conditions prevailing by Sunday morning. Outside of all of that,
another cloudy day is expected, with breezy winds for many. Looking
at temperatures, colder air will finally filter into the region,
with much of south central and southeastern Colorado dropping to
below seasonal values.

Sunday - Monday: For the end of the weekend and start of next week,
quiet weather returns for south central and southeastern Colorado.
As previously mentioned, a ridge of high pressure will build in
behind the busy Spring storm system Saturday night and remain in
place through Monday. Given greater subsidence with this pattern,
dry conditions are anticipated for area. Otherwise, gusty winds are
expected both days, but especially Monday, with occasional pockets
of mid to high level clouds. Temperatures during this period will
start to warm substantially in response to downsloping winds
materializing, with Monday being the warmest of the two days.

Tuesday - Wednesday: Heading into the midweek timeframe of next
week, active weather makes a return. Another troughing pattern is
expected to develop and push over the region during this period.
Ensemble model guidance are in decent agreement on this feature
impacting the area, leading to medium to high (60-70%) confidence in
this pattern evolution. With this troughing in place, precipitation
chances will become heightened for much of the region, but
especially along the mountains where forcing will be greatest. In
addition, clouds would be expected to increase, with breezy
conditions developing for much of the area. As for temperatures,
given the unsettled pattern, temperatures are expected to drop back
to around and below seasonal values, especially on Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1125 AM MDT Thu Mar 13 2025

Main concern during the next 24 hours will be the winds. A
powerful Pacific storm will blast across the region tonight. A
strong boundary will push across the region roughly prior to
sunrise and we will see a strong windshift with it. Not much
precip, if any, is expected at KCOS or KPUB, but KALS could see
some snow squalls during the early AM hours. Overall, gusty
southwest winds will occur this afternoon into the evening
hours, and then shift to the northwest and will be stronger
tomorrow after sunrise.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to noon MDT
Friday for COZ060.
Winter Storm Warning until noon MDT Friday for COZ068.
Winter Weather Advisory from 9 PM this evening to noon MDT
Friday for COZ074-075.
High Wind Warning from midnight tonight to 3 PM MDT Friday for
COZ074-075-087-088.
Red Flag Warning until 8 PM MDT this evening for COZ227>237.
High Wind Watch from Friday morning through Friday evening for
COZ094>099.

&&

UPDATE...HODANISH/PETERSEN
SHORT TERM...GARBEROGLIO
LONG TERM...SIMCOE
AVIATION...HODANISH
Hazardous weather outlook, Mar 13, 3:27 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
427 AM MDT Thu Mar 13 2025

COZ058>089-093>099-141030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
427 AM MDT Thu Mar 13 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty southwesterly winds will cause multiple hazards across
southeast Colorado Today and Tonight. Over the mountains, periods of
moderate snow and strong winds will cause travel impacts and reduced
visibility. Snow accumulations will be heaviest over the eastern San
Juans, with around 1-2 feet, while the Sawatch Range and the
southern Sangre de Cristos see around 4-7 inches. The rest of the
higher terrain will see 1-3 inches, including Pikes Peak and
adjacent areas.

Over the eastern plains, gusty winds and dry surface conditions will
result in widespread critical fire weather conditions, starting
around midday and lasting into this evening. Conditions will be
favorable for the rapid growth and intensification of any fires.

Winds will increase late tonight into early Friday ahead of an
incoming system, particularly over our southeast mountains and the
adjacent areas in Huerfano and Las Animas Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong Spring storm system will continue to impact the area
Friday. Strong winds of 50-55 mph are expected for the plains, with
gusts up to around 60 mph possible. Strong winds are also expected
also possible along the southern Sangre de Cristo Mountains and
portions of Huerfano and Las Animas Counties, with gusts up to
around 85 mph for the Sangres and up to around 75 mph for Huerfano
and Las Animas Counties. Travel could be difficult in these areas
for light and high profile vehicle.

Moderate to heavy wind driven snow is expected along the mountains
early Friday, with the heaviest snow remaining along the San Juan
Mountains. Travel could be difficult along mountain passes and
roadways.

Snow showers increase in coverage again along the mountains
Saturday, and possible again next week Tuesday and Wednesday

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/SIMCOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 2 dust storm, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
March 13, 12:00 PM MST to March 14, 12:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

There was 24.0 inches of snow measured near Wolf Creek Pass.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
March 14, 12:00 AM MST to March 15, 3:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
CoCoRaHS
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

There was a 61 mph wind gust measured.

High Wind, Western Kiowa County

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Western Kiowa County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

There was a 62 mph wind gust measured.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was a 64 mph wind gust measured.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was a 66 mph wind gust measured.

High Wind, Springfield Vicinity / Baca County

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

There was a 76 mph wind gust measured at the SPD ASOS.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

There was a 58 mph wind gust measured at the PUB ASOS.

High Wind, Lamar Vicinity / Prowers County

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

There was an 87 mph wind gust measured.

High Wind, La Junta Vicinity / Otero County

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

There was a 68 mph wind gust measured at the LHX ASOS.

High Wind, Eastern Las Animas County

When
March 14, 11:00 AM MST to 7:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was a 64 mph wind gust measured.

Dust Storm, Lamar Vicinity / Prowers County

When
March 14, 6:12 PM MST to 7:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Visibility was reduced to a quarter mile or less due to blowing dust.

Dust Storm, Lamar Vicinity / Prowers County

When
March 14, 6:12 PM MST to 7:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Reported by
Mesonet
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Visibility reduced to less than a quarter mile in blowing dust.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248937, 1248931, 1248927, 1248928, 1248929, 1248930, 1248932, 1248933, 1248934, 1248936, 1248938, 1248939.